Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Taking medicine for anxiety. Feeling dizzy, tightness in head and sores on eyes. Side effect?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2003
Answered : 2190 Questions
Question
Im currently on 30mgs of Avanza and 1000mgs of epilim as a mood stabilzer for anxiety..Ive been on Avanza for 2 weeks and epilim for a week and i still have this tight feeling in my head and i kinda feel out if it like im not myself anymore. The back of my eyes feel sore and my head feels kinda dizzy.. The top of my nose is tender and sore..My guess is that these are all manifestations of symptoms of anxiety which i just want to go away..I heard trycyclic are good for anxiety but the list of side effects is putting me off.
Posted Wed, 6 Mar 2013 in Anxiety and Stress
 
 
Answered by Dr. Jonas Sundarakumar 3 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Avanza (Mirtazapine) is an anti-depressant. It is also an effective anti-anxiety medication. Epilim (Sodium valproate) is an anti-epileptic and a mood stabilizer. It does not have significant anti-anxiety properties and is not used as a primary anti-anxiety medication, Especially, 1000mg is a significant mood-stabilizing dose. So, it must have been prescribed to you as a mood stabilizer and not as an anti-anxiety medication.

Yes, many of the symptoms which you have described appear to be anxiety-related. Certain tricyclic anti-depressants (TCAs) are effective anti-anxiety medication. Especially, they can be very effective for the "somatic anxiety" or the physical manifestations of anxiety, But, TCAs have relatively, slightly higher side effects than other anti-depressants. One of the common profile of side-effects associated with TCSs is the so-called "anti-chollinergic" group of side effects, namely, dry mouth, blurry vision, lowered gastrointestinal motility or constipation, urinary retention, cognitive and/or memory impairment. Other common side effects are drowsiness and sexual dysfunction. Also, TCAs are less cardio-safe than others in cases of overdose or when there are pre-existing cardiac problems.

However, you must also understand that any medication which you take can have some side effects, but the benefits of the medication far outweigh the possible side effects. Secondly, most people do not experience any serious side effects and the mild ones usually subside after some time (as the body gets used to the medication). Thirdly, the manufacturers of any medication are required to give a complete list of all "possible" side effects of the medication. This does not mean that a person will have all the side effects listed. So, side effects alone should not be a deterreing factor for treatment.

One more thing is that most psychiatric medication will take some time (upto 6 weeks) for the full benefits of the medication to be felt. So, if you have been recently started on these medication, then you can wait for a few more weeks. But if you have been on them for at least 6 weeks, then you can consider a switch to some other category of medication. If your doctor agrees that TCAs may be a good choice for your problems, then I think it would be worthwhile giving them a try. One way to avoid side effects is to start at a minimal dose and then very gradually keep increasing the dose, according to the clinical improvement.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Taking medicine for anxiety. Feeling dizzy, tightness in head and sores on eyes. Side effect? 2 hours later
Thanks for replying to my query. Can certain TMA's be taken with Avanza? At the moment, and i know it sounds silly that whenever i lift my eyebrows. My forehead feels very heavy even when im not feeling all that anxious. Its like my brain feels sore at times and thats what i want to go away. Ive started to go to the gym and ive been off the smokes now for 24 days and going great without them.
 
 
Answered by Dr. Jonas Sundarakumar 12 hours later
Hello again,

It is not advisable to take both TCAs and Avanza together. This is because there is a possibility of interaction and increased side effects. Usually when one class of anti-depressant is changed to another, the original medication is gradually tapered down and the new medication is started and gradually increased in dose. This will prevent any untoward interactions.

It's good that you have been engaging in regular physical exercise and have quit smoking. In addition, I would suggest that you also try relaxation techniques like XXXXXXX breathing, progressive muscle relaxation (good for relieving muscle tension and headache), yoga or meditation.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Taking medicine for anxiety. Feeling dizzy, tightness in head and sores on eyes. Side effect? 8 hours later
My mood seems fine but i dont understand why my head feels dizzy, like its full of electricity.. I dont know of any other way of describing this weird feeling.. My ears feel full and clogged and a hissing sound coming out of it.. I know once these feelings go away, i will feel a lot let anxious. Its really more my face, nose, eyes, ears and my forehead thats a cause for concern for me at the moment
 
 
Answered by Dr. Jonas Sundarakumar 6 hours later
Hello again,

There could be two possibilities for your symptoms - one is that it is could be anxiety-related. Anxiety can manifest itself with various physical or somatic symptoms (even in the absence of obvious psychological anxiety). Muscle tension is one of the common somatic manifestations of anxiety, which can result in headache, muscle soreness, tightness and unpleasant sensations in the head. The neurochemical imbalances seen in anxiety and depressive disorders can often increase increase a person's sensitivity to pain and other sensations - thereby resulting in electric shock-like sensations, tingling, flushing, etc.

The other possibility (though less likely) is that they can be due to side effects of the medication - Avanza and Epilim. Even if this is the case, these symptoms should subside with some more time.

I suggest that you give it another 2 to 3 weeks, while practising the relaxation techniques regularly. In case, your symptoms are persistent, then you may need to consider a change of medication.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Taking medicine for anxiety. Feeling dizzy, tightness in head and sores on eyes. Side effect? 41 hours later
Thanks for getting back to me.. Im just getting these weird sensations thats not sitting well with me. I still feel dizzy and my head/brain feels like its buzzing/vibrating. I dont know even know if its the medication thats doing this to me. I really do find it hard to relax when this is all happening and i really am hoping the medication controls all this
 
 
Answered by Dr. Jonas Sundarakumar 13 hours later
Hello again,

It appears that the dizziness, headache and other sensations in your head are very nagging and disturbing. Can you clarify for how hong you have been having these symptoms? Has all this been happening after starting Avanza and Epilim?

If this is the case, then we have to consider a change of medication. On the other hand, if these symptoms have been present well before starting medication, then we have to consider other medical causes also and you have to be evaluated accordingly.

Regards,
Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Treatment/Therapy

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor